California, 2017

Winter Storm and Hail in California, March 4 to 6, 2017

March 4 to 6, 2017 · NWS EKA · 17 events in 8 counties and zones

A winter storm brought widespread snow to interior portions of Northwest California while convective showers produced numerous swaths of small hail near the coast. Some of the hail showers resulted in travel difficulties including minor car accidents in the Humboldt Bay area.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A winter storm brought widespread snow to interior portions of Northwest California while convective showers produced numerous swaths of small hail near the coast. Some of the hail showers resulted in travel difficulties including minor car accidents in the Humboldt Bay area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Mar 3, 4:21 PM PST, 7 hours 39 minutes earlier.

Area forecast discussion, Mar 3, 4:21 PM PST, 7 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
421 PM PST Fri Mar 3 2017

.SYNOPSIS...
Rain will make its return today, and continue through the weekend
into early next week. Cooler air will be filtering into the area
during the weekend, lowering snow level to 1500 to 2000 feet.
Potential for snow for higher elevation locations from Saturday
night through Monday. Winter Storm Watch still in effect for those
locations. Wet weather will persist through most of next week.

&&

.DISCUSSION...
.SHORT TERM...
(Tonight through Monday)

Rain is moving into the region as we speak, and this is just a sign
of things to come. An upper-level trough is currently approaching
our region, and this trough will pass overhead during the day
Sunday. Precipitation will gradually increase through this evening
as the trough approaches, likely peaking in the Saturday
night/Sunday morning time frame in terms of coverage and intensity.
Much colder air will also filter into the region during this time,
with snow levels rapidly falling to near 1000 feet (northern Del
Norte County) to 2000 feet (southern Mendocino County, before
gradually rising during the day Monday. Although a series of vort
maxes will continue to cross region in the northwesterly flow aloft
during the next several days, one of the stronger disturbances looks
to be trekking across our neck of the woods Sunday night into the
first half of Monday, bringing yet another increase in precipitation
rates.

Given the increased model continuity, the previous Winter Storm
Watch has been upgraded to a warning. Additionally, parts of
northern Mendocino County have been added to a winter Weather
Advisory. This is due to slightly lower snow levels seen in the data
area-wide while seeing a slight increase in the model QPF fields.
overall, look for 2 to 5 inches of snow for locations in the 1000 to
2000 feet range, 5 to 10 inches in the 2000 to 4500 feet range, and
10 to 16 inches (locally higher) above 4500 feet. These amounts are
for the tonight through late Monday morning time frame.

The other interesting part of the forecast the convective and small
hail potential. Taking a look at the convective parameters, 700mb
lifted indices drop to or below -2 with at least 200 J/kg of MUCAPE.
As a result, isolated thunderstorms may develop. Also, given the low
freezing levels, any robust shower may produce small hail. Both of
these concerns were added to parts of the forecast.

.LONG TERM...
(Monday night through next Friday)

A general troughy pattern will persist through next week, with
precipitation chances persisting through at least Wednesday. After
that, a general 48 hour period of dry weather should develop, before
another incoming trough brings more precipitation to the region. /PD

&&

.AVIATION...
Generally widespread vfr conditions at this time but
conditions will deteriorate along the coast from north to south this
evening as a weak front moves into the coast. This system will likely
bring light rain and brief periods of reduced cigs and vsbys tonight to
the coastal terminals but the interior sites should remain VFR.

&&

.MARINE...
A brief period of gusty Southerly winds will kick up a bit
tomorrow afternoon and evening associated with an approaching front
thus a small craft advisory will likely need to be issued later tonight
for that...but once that system moves through the wind diminishes until
Tues when another front is expected to arrive. A Weak pressure gradient
will remain over most of the coastal waters from late Sunday through
Tues...thus winds will remain in the 10 to 20 mph range...with
little in the way of short period seas...while a mid period
westerly swell moves across the waters.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Warning until 10 AM PST Monday for CAZ102-104>108.

     Winter Weather Advisory from 4 AM Sunday to 4 AM PST Monday for
     CAZ110-111.

NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Mar 3, 6:11 PM PST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
611 PM PST Fri Mar 3 2017

CAZ101-103-109-112-113-050215-
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
611 PM PST Fri Mar 3 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Small hail may occur during Sunday along the coast. Hail accumulating
on roadways will result in potentially hazardous driving conditions.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ102-104>108-050215-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
611 PM PST Fri Mar 3 2017

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

A Winter Storm Warning IS CURRENTLY IN EFFECT for elevations above
2000 feet.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Winter Storm Warning is in effect for elevations above 2000 feet
through Monday morning. Snowfall accumulations of 2 to 4 inches are
expected for elevations from 1000 to 2000 feet, while accumulations
from 5 to 10 inches are probable above 2000 feet.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ110-111-050215-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
611 PM PST Fri Mar 3 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM SUNDAY TO 4 AM PST
MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Winter Weather Advisory IS CURRENTLY IN EFFECT late Saturday night
through late Sunday night. Showers combined with a cold airmass will
result in snowfall accumulations from 2 to 4 inches for elevations
above 1000 feet.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The radar

The Medford radar (KMAX), 109 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

15 winter storm, 2 hail. Local standard time, as filed.

Winter Storm, Del Norte Interior

When
March 4, 12:00 AM PST to March 6, 2:45 PM PST
Where
Del Norte Interior forecast zone
Reported by
Public
Coordinates
41.745, -123.958 (the zone’s center; the record gives no point)

Social media report of storm total snow of 15 inches at 1850 feet elevation. An exact location is uncertain and the time in which criteria was reached is estimated based on snow reports in Humboldt County.

Winter Storm, Northern Humboldt Interior

When
March 4, 2:00 AM PST to March 6, 2:45 PM PST
Where
Northern Humboldt Interior forecast zone
Reported by
Public
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Social media report of storm total snow of 12 inches at 2800 feet elevation eight miles east of Fieldbrook just north of Lord Ellis Summit on Highway 299.

Winter Storm, Northern Humboldt Interior

When
March 4, 2:00 AM PST to March 6, 2:45 PM PST
Where
Northern Humboldt Interior forecast zone
Reported by
Public
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Social media report of storm total snow of 11 inches at 2600 feet elevation three miles east of Blue Lake.

Winter Storm, Southern Humboldt Interior

When
March 4, 2:00 AM PST to March 6, 2:45 PM PST
Where
Southern Humboldt Interior forecast zone
Reported by
Public
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Social media report of 6 inches of snow at 2200 feet elevation three miles southeast of Kneeland.

Winter Storm, Southern Humboldt Interior

When
March 4, 2:00 AM PST to March 6, 2:45 PM PST
Where
Southern Humboldt Interior forecast zone
Reported by
Trained Spotter
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Six inches of snow at 2800 feet with snow still falling. Location is one mile east-northeast of Bridgeville.

Winter Storm, Southern Humboldt Interior

When
March 4, 2:00 AM PST to March 6, 2:45 PM PST
Where
Southern Humboldt Interior forecast zone
Reported by
Public
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Social media report of storm total snow of 11 inches two miles west of Dinsmore at 3200 feet elevation.

Winter Storm, Southern Trinity

When
March 4, 2:00 AM PST to March 6, 2:45 PM PST
Where
Southern Trinity forecast zone
Reported by
Public
Coordinates
40.651, -123.113 (the zone’s center; the record gives no point)

Report of four inches of snow two miles west of Hayfork. Snow fell over a four hour period.

Winter Storm, Southern Trinity

When
March 4, 2:00 AM PST to March 6, 2:45 PM PST
Where
Southern Trinity forecast zone
Reported by
Public
Coordinates
40.651, -123.113 (the zone’s center; the record gives no point)

Report of storm total snow of 12 inches near Ruth. Elevation and exact location were not provided.

Winter Storm, Southern Trinity

When
March 4, 2:00 AM PST to March 6, 2:45 PM PST
Where
Southern Trinity forecast zone
Reported by
Trained Spotter
Coordinates
40.651, -123.113 (the zone’s center; the record gives no point)

Report of 6 inches of snow at 3000 feet elevation in Zenia.

Winter Storm, Northern Trinity

When
March 4, 2:00 AM PST to March 6, 2:45 PM PST
Where
Northern Trinity forecast zone
Reported by
Public

Report of 4 inches of snow in Weaverville at 2000 feet elevation.

Winter Storm, Northern Trinity

When
March 4, 2:00 AM PST to March 6, 2:45 PM PST
Where
Northern Trinity forecast zone
Reported by
Trained Spotter

Report of 5 inches of snow in Covington Mill at 2500 feet elevation.

Winter Storm, Northern Trinity

When
March 4, 2:00 AM PST to March 6, 2:45 PM PST
Where
Northern Trinity forecast zone
Reported by
Public

Social media report of storm total snow of 27 inches approximately three miles northwest of Denny at 3000 feet elevation. Estimate of time reaching criteria determined by other nearby storm reports.

Winter Storm, Northeastern Mendocino Interior

When
March 4, 4:45 AM PST to March 6, 2:45 PM PST
Where
Northeastern Mendocino Interior forecast zone
Reported by
Public
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

Estimate of 6 to 8 inches of snow at 3500 feet five miles east-northeast of Covelo.

Winter Storm, Northwestern Mendocino Interior

When
March 4, 4:45 AM PST to March 6, 2:45 PM PST
Where
Northwestern Mendocino Interior forecast zone
Reported by
Public
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

Report of 8 to 10 inches of snow on Lincoln Ridge near Branscomb at 2500 feet elevation.

Winter Storm, Northwestern Mendocino Interior

When
March 4, 4:45 AM PST to March 6, 2:45 PM PST
Where
Northwestern Mendocino Interior forecast zone
Reported by
Public
Coordinates
39.434, -123.432 (the zone’s center; the record gives no point)

Social media report of storm total snow of 10 inches at 2871 feet elevation four miles east-northeast of Potter Valley.

Hail, Humboldt

When
March 5, 9:15 AM PST to 10:00 AM PST
Where
Humboldt County, 1.73 mi NE of Fields Lndg
Measured
0.75 in hail
Reported by
Public
Coordinates
40.740, -124.200

Report from a store in Humboldt Hill.

Hail, Humboldt

When
March 5, 8:30 PM PST to 8:50 PM PST
Where
Humboldt County, 0.69 mi N of Loleta
Measured
0.75 in hail
Reported by
Public
Coordinates
40.640, -124.220

Picture received over social media of penny sized hail stones near Loleta.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2017Every state in 2017This day in weather historyWarnings in California, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689829, 689835, 689837, 689839, 689840, 689842, 689843, 689844, 689845, 689848, 689849, 689851, 689858, 689859, 689860, 689823, 689824.